Has anyone found the antihistamine diphenhydramine (in Benadryl and other OTC sleep aids) to aggravate symptoms? I use it on rare occasions to sleep and have noticed a pattern that my EM activates when I do. Is there a reason it might be problematic?
I found it to aggravate Restless Leg Syndrome, which I also have. I tend to think there may be a connection between RLS and EM so, yes, I think it very likely affects both conditions. I check the list of drugs that aggravate my RLS before taking any new meds. Since EM is not acknowledged so well, I wonder if the same list can work for those of us with EM?
Sedating antihistamines are a bit weird. They are antihistamines first and foremost which is what makes them sedating but are also anticholinergics. So they can trigger flushing, a rapid heart rate, and overall increased sympathetic response. This is also why they help nasal congestion by drying out secretions which is a sympathetic response. I personally take cyproheptadine which is an antihistamine but also an anti-cholinergic and serotonin blocker (this is why it helps me I presume). My best guess is that either the sedation or increased sympathetic response could cause an increase in EM symptoms.
Funny you bring this up…I just took a test on this in my pharmacology class so content is still pretty fresh.
Thanks for this, Joe. I do think the activation was caused by taking diphenhydramine on successive nights. There hasn’t been a reappearance since I stopped it. This would explain why I have tended to have episodes on vacation. I usually only take diphenhydramine as a sleep aid when time shifting. I may need to ask my doctor for a prescription sleep aid for those instances.
Yes, on benadryl my palms and feet can burn more. Although it helps my face.
Actually, I didn’t realize what was going on quite until I remembered this thread.